Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
MRI scans with gadolinium-containing contrast agents and the risk of NSF caution in patients with renal impairment

Nephrogenic systemic fibrosis (NSF) is a rare but potentially serious and life-threatening disorder involving fibrosis of the skin and connective tissues. To date, the cause has been unknown, but recently a strong association has been recognised between the development of NSF in those with serious renal impairment and the use of gadolinium-containing contrast agents used to enhance the quality of magnetic resonance imaging (MRI).1,2

NSF usually presents as reddened or darkened patches, papules, or plaques, accompanied by swelling and thickening of the skin on extremities. Over a period of several days to weeks it may progress to contractures that impair joint movement. The disorder may affect systemic organs (liver, lungs, muscle and heart) leading to a fatal outcome.2,3 There is currently no known treatment for NSF, although improved renal function has been reported to alleviate the condition in some cases.

The TGA has received a single report of NSF in association with a gadolinium-containing contrast agent. The patient had pre-existing renal impairment and received gadodiamide for spinal MRI in 2002. Nine months later she presented with a one month history of skin thickening of the hands and feet, forearm pruritus and ulceration, dry eyes and mouth, reflux, and exertional dyspnoea. A diagnosis of NSF was not made until 2004 and her condition progressively worsened over the next 2 years and she became wheelchair-bound. This report was not submitted to the TGA until after it had been published in the literature in early 2007,4 which suggests the association may not be well recognised.

Several gadolinium-containing contrast agents are available in Australia and it appears that the incidence of NSF may vary between these agents. Gadodiamide (Omniscan), dimeglumine gadopentetate (Magnevist) and gadoversetamide (OptiMARK) have recently been contraindicated in patients with acute or chronic severe renal failure (glomerular filtration rate < 30 mL/min/1.73 m2); and the Precautions section of product information documents for all agents has been updated.

The risk, if any, for developing NSF among patients with mild to moderate impairment of renal function is unknown at this time. In these patients, consideration should be given to the potential benefit from an examination involving gadolinium based contrast agents and the theoretical risk of NSF.

Australian Guidelines on the use of gadolinium-containing contrast agents in renal impairment are currently being developed (refer to <www.kidney.org.au>, <www.ranzcr.edu.au> and <www.nephrology.edu.au>). Doctors referring patients for contrast MRI should:

  • ensure there is a sound indication for the procedure;
  • screen all patients for renal dysfunction by obtaining a history and measuring renal function (serum creatinine/eGFR);
  • establish the possibility of pregnancy (since the fetus is considered at high risk for NSF).

If renal function is found to be impaired or the patient is pregnant, this should be drawn to the attention of the radiologist.

Patients presenting with symptoms resembling NSF should be asked whether they have had MRI scans involving contrast media. Radiologists should include details of all contrast agents used when reporting scan results.

Reference
  1. Nephrogenic fibrosing dermopathy associated with exposure to gadolinium-containing contrast agents - St. Louis, Missouri, 2002-2006. MMWR Weekly 2007; 56: 137-141.
  2. Richmond H, Zwerner J, Kim Y, Fiorentino D. Nephrogenic systemic fibrosis. Relationship to gadolinium and response to photophoresis. Arch Dematol 2007; 143: 1025-1030.
  3. Cowper S. Nephrogenic fibrosing dermopathy: the first 6 years. Curr Opin Rheumatol 2003; 15: 785-790.
  4. Cheung P and Dorai Raj A. Nephrogenic fibrosing dermopathy: a new clinical entity mimicking scleroderma Int Med J 2007; 37: 139-141.
References:
The Australian Adverse Drug Reactions Bulletin, Volume 27, Number 1 (February 2008)
domperidon milchbildung domperidon 60mg domperidon nebenwirkungen
tetracyclin 250mg tetracyclin xl tetracyclin 250mg

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at